Colorado, 2024Damaging Wind in Colorado, August 28, 2024
August 28, 2024 · NWS BOU · 1 event in 1 county or zone
An isolated thunderstorm produced a 66 mph wind gust, record be the DEN ASOS.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm produced a 66 mph wind gust, record be the DEN ASOS.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 28, 7:36 PM MST, 1 hour 12 minutes earlier. Its key messages:
- Only an isolated shower/storm with gusty winds possible tonight.
- Dry weather Thursday through Saturday, then a chance of storms mainly in the mountains early next week.
- Summer heat today, cooling Thursday. Return of above normal temperatures for the remainder of the forecast period.
Area forecast discussion, Aug 28, 7:36 PM MST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
836 PM MDT Wed Aug 28 2024
.KEY MESSAGES...
- Only an isolated shower/storm with gusty winds possible
tonight.
- Dry weather Thursday through Saturday, then a chance of storms
mainly in the mountains early next week.
- Summer heat today, cooling Thursday. Return of above normal
temperatures for the remainder of the forecast period.
&&
.UPDATE...
Issued at 830 PM MDT Wed Aug 28 2024
A few showers and an isold tstm had developed early this evening
as subtropical moisture was moving across the area. Activity was
focused along a covergence zone associated with a weak Denver
Cyclone. This activity may linger thru 06z as it moves slowly
eastward.
&&
.SHORT TERM /Through Thursday/...
Issued at 204 PM MDT Wed Aug 28 2024
Though there's been an increase in mid/high cloud cover this
afternoon, radar remains quiet so far this afternoon. Temperatures
are hanging out around 90F across the metro with another couple of
degrees of warming possible. There still could be a couple of
high-based showers this afternoon, but DEN ACARS soundings show
very little instability to work with despite the inverted-V
soundings. A couple of showers may linger into the overnight
hours.
A cold front arriving late tonight should bring cooler (but still
dry) weather for Thursday. Shallow upslope flow should develop
behind the front, but cross-sections show little post-frontal
moisture to work with. Ensemble guidance does favor a bit more
coverage of showers/storms across the high country, but that will
still mean isolated/widely scattered afternoon convection.
Temperatures across the plains will be roughly 5-10F cooler than
today with highs in the low to mid 80s.
&&
.LONG TERM /Thursday night through Wednesday/...
Issued at 204 PM MDT Wed Aug 28 2024
Temperatures will start to rebound Friday as the upper level high
intensifies over the Great Basin. Highs are expected to reach the
mid to upper 80s over northeast Colorado. The upper level high
then migrates eastward and will be park over the Central Rockies
this weekend. West to northwest flow aloft around the high will
keep any monsoon moisture to the south of the area. Only chance
(10-20%) for showers and storms Thursday night through Saturday
will be over Park county. Temperatures warm a little more for the
weekend with mid 80s to lower 90s for northeast Colorado. Models
hint at moisture beginning to increase under the ridge Sunday, so
will continue with low PoPs over the mountains for this.
For Monday through Wednesday, models generally agree the ridge
slides south of the area as it weakens. Temperatures still look to
be warm with highs climbing into the mid 80s to lower 90s over
northeast Colorado. Some moisture begins to advance northward with
a chance for showers and thunderstorms each day, mainly over the
higher terrain.
&&
.AVIATION /00Z TAFS through 00Z Friday/...
Issued at 550 PM MDT Wed Aug 28 2024
An isolated shower or storm could occur between 01z and 03z but
confidence is below 10% so have not included it in the OOZ Taf.
Otherwise, there is a weak Denver Cyclone over the area which has
been producing variable wind directions. Have kept winds SE this
evening with winds turning south by 05Z. A cold front will move
across by 09z with north winds developing. By 12z winds will
become NE and then more ENE by 16z. After 20z winds will be
easterly.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE...RPK
SHORT TERM...Hiris
LONG TERM...Meier
AVIATION...RPK
Hazardous weather outlook, Aug 28, 8:47 AM MST, 12 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
947 AM MDT Wed Aug 28 2024
COZ030>051-291600-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
947 AM MDT Wed Aug 28 2024
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Dry and hotter weather will prevail across the forecast area
today. High temperatures will reach the 90 to 95 degree range
across the plains and I-25 Corridor. Isolated high based showers
or a lone storm very late this afternoon and tonight will be
capable of producing spotty but gusty winds to around 45 mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Only an isolated shower or storm could linger into Thursday. Dry
weather will prevail Friday and Saturday with no storms expected.
The chance of storms will increase a little, mainly over the
mountains, early next week. However significant precipitation is
not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
Thunderstorm Wind, Denver
- When
- August 28, 8:48 PM MST to 8:49 PM MST
- Where
- Denver County, 13.4 mi ENE of (Den)denver Intl Arp
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.850, -104.650
The ASOS station KDEN Denver International Airport reported the wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, August 28 to 29, 20243 injured · $2.0 million · EF1 · 25 events
- Heat in Nevada, August 28, 20241 death · 1 event
- Heat in Arizona, August 28, 20241 death · 1 event
- Heavy Snow in Montana, August 28, 20241 death · 1 event
- Tornadoes and Hail in South Dakota, August 28, 2024EF2 · 6 events
- Damaging Wind in Louisiana, August 28, 2024$200,000 · 78 kt wind · 1 event
- Damaging Winds in Mississippi, August 28 to 29, 2024$74,000 · 55 kt wind · 11 events
- Damaging Wind in Missouri, August 28, 2024$80,000 · 60 kt wind · 1 event
- Flash Flooding and Damaging Winds in Kentucky, August 28, 2024$54,000 · 60 kt wind · 5 events
- Damaging Wind in Missouri, August 28, 2024$40,000 · 1 event
- Wildfire in California, August 28, 2024$30,000 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, August 28 to 29, 202414 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199253.